Though the prevalence of cigarette smoking has reduced over the years, the incidence of e-cigarette smoking or vaping has increased. Every year, more than 1,000 e-cigarette or vaping product use-associated lung injury (EVALI) cases are reported, but the exact evaluation of adverse events has not been established. This study aims to examine the adverse health outcomes associated with e-cigarette smoking or vaping.
Twelve cases were identified as patients who had used e-cigarettes or a vaping device 30 days before the commencement of the study and had bilateral airspace opacification on chest imaging. The symptomology, imaging studies, physical exam data, laboratory data, vaping history, imaging studies, and outpatient follow-up data were considered. The primary outcome of the study was adverse health outcomes.
Of 12 cases for suspected EVALI, ten (83%) had dyspnea, emesis, and fever; and nine (75%) had a cough. Eleven patients (92%) reported the use of e-cigarette cartridges containing tetrahydrocannabinol oil. Eight out of 12 patients (67%) had to be admitted to the intensive care unit (ICU) for hypoxaemic respiratory failure, though no deaths were reported.
The research concluded that patients with suspected EVALI had severe health outcomes like a hypoxaemic respiratory failure that required emergency admission to the ICU.